What is Cotton Fever?

Get Help Now
badge

What is Cotton Fever

Intravenous (IV) drug use can cause serious, sometimes life-threatening complications. People who abuse IV drugs are at risk of infections, overdose, addiction, and many other severe consequences.

Cotton fever is a potential risk of using IV drugs. This article will explore what cotton fever is and how to treat it.

  • What causes cotton fever
  • The symptoms of cotton fever
  • How to treat cotton fever
  • The dangers of IV drug abuse
  • Where to find treatment and support

If you or someone you love struggles with IV drug use or you want to explore your treatment programs, contact the team at Archstone Behavioral Health Now.

What is Cotton Fever?

Cotton fever is the term for a reaction that may occur after people use IV drugs. People who develop cotton fever may exhibit signs of an infection, including:[1]

  • High fever
  • Elevated heart rate
  • Feeling of malaise (general unwellness)
  • Chills
  • Shortness of breath
  • Nausea
  • Joint and muscle pain
  • Headache

Cotton fever may develop soon after someone uses a non-medical intravenous drug, such as heroin or opioids. People may experience mild symptoms for up to 12 hours.

What Causes Cotton Fever?

Medical experts believe cotton fever can occur when people use an IV drug that has been filtered through cotton. Bacteria from the cotton can enter the bloodstream and cause signs of an infection.

Medical experts do not understand the exact cause of cotton fever. However, some theories may explain how it develops. Here is an overview of these theories. [1,2,3]

Pharmacologic response

Some medical experts believe that particles of the cotton plant get into the bloodstream through IV drug use. The body responds to these particles in the same way it reacts to medications, causing a fever and other symptoms.

Endotoxin response

A specific bacteria called Enterobacter agglomerans creates a toxin that causes symptoms of cotton fever.

Immune response

Cotton particles enter the bloodstream, causing the body to produce an immune response. This immune response results in a temporary fever and other symptoms.

More research may produce more concrete theories about the origins of cotton fever. However, many medical experts believe the endotoxin response theory is the most accurate.

How to Treat and Prevent Cotton Fever

Cotton fever symptoms typically resolve on their own within about 12 hours. People may take over-the-counter pain relievers to reduce symptoms. Self-care, including rest, is generally enough to manage the discomfort of cotton fever.

If symptoms last longer than 12 hours, you must test for other conditions that can cause fever, including infections and illnesses.

Preventing cotton fever requires quitting intravenous (IV) drug use. Many of the drugs people inject are highly addictive. They include:

  • Cocaine
  • Heroin
  • Fentanyl
  • Hydrocodone
  • Morphine
  • Oxycodone
  • Ketamine
  • Prescription stimulants
  • PCP

IV drug use introduces addictive substances directly into the bloodstream. This practice can increase the risk of these drugs. People who use IV drugs are at extreme risk for severe or life-threatening complications, including:

  • Overdose
  • Bloodborne diseases, including HIV/AIDS, hepatitis B, hepatitis C, and others
  • Skin infections
  • Scarred or collapsed veins
  • Lung infections, including tuberculosis and pneumonia
  • Bone infections
  • Chronic blood infections
  • Increased risk of blood clots that cause thrombosis
  • Needle embolization that occurs when a part of the needle breaks off and enters the vascular system
  • Abscesses

Intravenous drug users are also at increased risk of overdose, risky sexual behaviors, and other dangerous behaviors.

IV drug addiction is a complex condition that requires comprehensive treatment and ongoing support. It is important to be aware of the signs of IV drug use. Watch for signs and seek treatment as soon as you recognize a problem.

Treatment for IV Drug Use

Cotton fever is one potential side effect of IV drug use. This relatively minor side effect typically resolves itself and does not cause any lasting side effects.

However, IV drug use is extremely dangerous. People who abuse IV drugs face severe consequences, including the potential for a lethal overdose and deadly infections. People who abuse drugs in this way need specialized treatment to stop using addictive substances safely. IV drug abuse treatment programs can help people safely detox from drugs and learn how to prevent a relapse.

Substance abuse treatment typically occurs in stages, beginning with an intake assessment. This thorough assessment will help medical and mental health professionals determine what course of treatment would meet each person’s unique needs during recovery.

Many people start their recovery journey with a medically-supported detox program. During detox, people receive round-the-clock supervision and treatment that includes:

  • Screenings and assessments
  • Medications to manage withdrawal symptoms and reduce the risk of relapse
  • Emotional support, including counseling, when appropriate
  • Holistic care, including nutrition support, mindfulness, and exercise

After completing a detox program, people follow a tailored treatment program that may include:

  • Medications and medical care
  • Mental health treatment, including targeted behavioral therapies and support groups
  • Individual and family counseling
  • Holistic therapies like yoga, meditation, art therapy, exercise, and more
  • Relapse prevention education
  • Aftercare planning

Specialized treatment programs can help people with IV drug addiction put substance abuse in the past. If you or someone you love struggles with IV drug use or you want to learn more about cotton fever, contact the Archstone Behavioral Health specialists today.

References:

  1. Science Direct: Cotton fever: A case report and review of the literature
  2. National Institute of Health (NIH): Cotton Fever: Does the Patient Know Best?
  3. Annals of Emergency Medicine: “Cotton fever” in narcotic addicts